Alert archive / Tennessee / Flash Flood Warnings in 2010

Flash Flood Warning 9, NWS Morristown, TN

June 15, 2010Bledsoe County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jun 15, 2010, 4:46 PM CDT for Bledsoe County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2010, 4:46 PM CDT (21:46 UTC)
Expired
Jun 15, 2010, 7:45 PM CDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

County Bledsoe County, TN

The radar

The Northeast Alabama radar (KHTX), 112 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 4:50 PM CDTFLASH FLOODPikeville, TNMANY ROADS COVERED WITH HIGH WATER ACROSS COUNTY AND ESPECIALLY AROUND PIKEVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2010-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2010-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2500 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

330 
WGUS54 KMRX 152146
FFWMRX
TNC007-160045-
/O.NEW.KMRX.FF.W.0009.100615T2146Z-100616T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
446 PM CDT TUE JUN 15 2010

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BLEDSOE COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF PIKEVILLE...

* UNTIL 745 PM CDT

* AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. SEVERAL 
EPISODES OF HEAVY RAIN FROM THUNDERSTORMS FORMING OVER THE HIGHER 
CUMBERLAND PLATEAU TERRAIN HAVE CAUSED FLOODING IN THE COUNTY. RADAR 
ESTIMATES THAT A LARGE AREA OF ONE TO TWO INCH RAINFALL OCCURRED 
OVER THE CENTRAL AND WESTERN PARTS OF THE COUNTY AND SOME SPOTS MAY 
HAVE RECEIVED AS MUCH AS THREE INCHES OF RAIN. ADDITIONAL 
DEVELOPMENT DURING THE NEXT HOUR AND STORM RUNOFF WILL CAUSE SOME 
FLOODING IN THE AREA. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT CREST
  AND MELVINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3575 8522 3575 8497 3559 8511 3539 8524
      3555 8542

$$
1 follow-up statement
169 
WGUS74 KMRX 152303
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
603 PM CDT TUE JUN 15 2010

TNC007-160045-
/O.CON.KMRX.FF.W.0009.000000T0000Z-100616T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLEDSOE TN-
603 PM CDT TUE JUN 15 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
BLEDSOE COUNTY...

AT 6 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED MOST 
OF THE VERY HEAVY RAIN HAD EXITED THE WARNED AREA. 
HOWEVER...ADDITIONAL SHOWERS WERE STILL OCCURRING...AND ANY ONGOING 
FLOODING WILL BE SLOW TO SUBSIDE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PIKEVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3575 8522 3575 8497 3559 8511 3539 8524
      3555 8542

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 2:05 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 15, 2:05 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
305 PM EDT TUE JUN 15 2010

.SHORT TERM (TONIGHT AND WEDNESDAY)...VERY UNSTABLE ATMOSPHERE HAS
ERUPTED INTO POCKETS OF STRONG TO SEVERE CONVECTION WHICH APPEARS TO
BE INITIATING ON THE MAJOR TERRAIN FEATURES AND DRIFTING VERY SLOWLY
EAST. EXPECT THE ACTION TO CONTINUE POSSIBLY THROUGH THE MIDDLE PART
OF THE EVENING BEFORE LOSING STRENGTH AS THE SURFACE SLOWLY COOLS.
FOR THE PAST SEVERAL DAYS MODELS HAVE BEEN TARGETING THE CENTRAL AND
SOUTHERN APPALACHIANS FOR MORE WIDESPREAD CONVECTION ON WEDNESDAY AS
NORTH CENTRAL STATES UPPER TROF DRIVES EAST ACROSS THE GREAT LAKES
AND OHIO VALLEY. MIDWEST FRONTAL BOUNDARY SHOULD CONTINUE TO PRESS
SOUTH AND EAST THROUGH THE OHIO VALLEY TOWARD THE NORTHERN REACHES
OF THE FORECAST AREA ON WEDNESDAY. EXPECT FAIRLY DECENT CONVERAGE OF
STORMS ACROSS THE NORTHERN CUMBERLAND PLATEAU AS WELL AS SOUTHWEST
VIRGINIA AND NORTHEAST TENNESSEE WELL IN ADVANCE OF THIS COOL FRONT.
THEREFORE EDGED POPS TO LIKELY CATEGORY IN THIS AREA WHILE USING
GOOD CHANCE ACROSS THE REMAINING COUNTIES. STAYED FAIRLY CLOSE TO
GUIDANCE BLEND FOR TEMPS IN THE SHORT TERM.

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...FOR THURSDAY...WEAK
FRONT WILL MOVE TOWARD THE FORECAST AREA MAINTAINING A CHANCE OF
SHOWERS AND THUNDERSTORMS.

FOR FRIDAY THROUGH MONDAY...MODELS SHOW A WEAK SURFACE AND 850MB LOW
DEVELOPING OVER GA WITH AN INVERTED TROUGH INTO THE SPINE OF THE
APPALACHIANS. CONVERGENCE ALONG INVERTED TROUGH ALONG WITH UPSLOPE
EAST FLOW INTO THE CAROLINA MOUNTAINS WILL KEEP BEST CHANCES-
COVERAGE OF CONVECTION ALONG THE TENNESSEE-NORTH CAROLINA STATE-
LINE. THE FLOW AROUND THE WEAK LOW WILL PRODUCE A DEEP...BUT
WEAK...EASTERLY FLOW ACROSS THE FORECAST AREA WITH DOWNSLOPE IN THE
VALLEY. ALSO...MODEL SOUNDINGS SHOW DRY AIRMASS AND WEAK MID-LEVEL
CAP OVER THE TENNESSEE VALLEY.  BESIDES THE FAR EASTERN TENNESSEE
MOUNTAINS AND SOUTHWEST NORTH CAROLINA...WILL CALL FOR MOSTLY DRY
CONDITIONS ACROSS THE FORECAST AREA.

FOR TUESDAY...DEEPER MOISTURE RETURNS IN ADVANCE OF ANOTHER WEAK
BOUNDARY. CONFIDENCE OF THIS FRONT LOW...SO WILL ONLY CALL FOR LOW
CHANCE POPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             74  93  69  94  70 /  20  50  30  20  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  72  90  69  92  66 /  30  50  30  20  10
OAK RIDGE, TN                       71  90  68  93  65 /  30  50  20  20  10
TRI CITIES AIRPORT, TN              66  87  65  89  61 /  40  60  20  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

20/DH
Hazardous weather outlook, Jun 15, 4:00 AM CDT, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT TUE JUN 15 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-161000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) TUE JUN 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A HOT AND VERY HUMID AIR MASS WILL HELP TO TRIGGER SCATTERED SHOWERS
AND THUNDERSTORMS TODAY...WITH A FEW ISOLATED STORMS BECOMING STRONG
TO SEVERE THIS AFTERNOON AND EVENING. THE MAIN THREATS WILL BE THE
POSSIBILITY OF DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND CLOUD
TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A TYPICAL SUMMERTIME PATTERN WILL CONTINUE ACROSS THE REGION THIS
WEEK...WITH A FEW ISOLATED STRONG TO SEVERE STORMS POSSIBLE EACH
DAY. THE MAIN THREATS THROUGHOUT THE PERIOD WILL CONTINUE TO BE THE
POSSIBILITY OF DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND CLOUD
TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF
THE EXPECTED SEVERE THREAT.

DMG

In the hours before

Local storm report, Jun 15, 3:56 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
456 PM EDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     2 N SOUTH PITTSBURG     35.04N 85.71W
06/15/2010                   MARION             TN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN ACROSS MUCH OF THE WESTERN
            HALF OF THE COUNTY. REPORTED BY DISPATCH.

&&

GRC
Local storm report, Jun 15, 4:04 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
504 PM EDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     3 SSW NEW MARKET        36.06N 83.57W
06/15/2010                   JEFFERSON          TN   TRAINED SPOTTER

            NUMEROUS TREES DOWN ON RUSSELL GAP ROAD.

&&

GRC
Special weather statement, Jun 15, 4:20 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
520 PM EDT TUE JUN 15 2010

TNZ015>018-039-042-044-046-VAZ001-002-005-006-008-152215-
HAMBLEN TN-HANCOCK TN-HAWKINS TN-JOHNSON TN-LEE VA-NORTHWEST CARTER
TN-NORTHWEST GREENE TN-RUSSELL VA-SCOTT VA-SULLIVAN TN-WASHINGTON
VA-WASHINGTON TN-WISE VA-
520 PM EDT TUE JUN 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR GREENE...CARTER...WISE...
RUSSELL...CITY OF NORTON...WASHINGTON...LEE...SCOTT...CITY OF
BRISTOL...JOHNSON...SULLIVAN...HANCOCK...HAWKINS...WASHINGTON AND
HAMBLEN COUNTIES UNTIL 615 PM EDT...

AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS OVER NORTHEAST TENNESSEE AND
SOUTHWESTERN VIRGINIA...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH
ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...KINGSPORT...WISE...
JOHNSON CITY...BRISTOL TN...BRISTOL VA...ELIZABETHTON...ABINGDON...
LEBANON...MOUNTAIN CITY...WEBER CITY...COLONIAL HEIGHTS...
JONESBOROUGH...GRAY...CLEVELAND...FORT BLACKMORE...BLOOMINGDALE...
AVONDALE...HILTONS...DUNGANNON AND COEBURN.

LCM
Local storm report, Jun 15, 4:26 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
526 PM EDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     TSTM WND DMG     3 NE SURGOINSVILLE      36.50N 82.82W
06/15/2010                   HAWKINS            TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ACROSS THE NORTHEAST THIRD OF THE
            COUNTY. REPORTED BY DISPATCH.

&&

GRC
Local storm report, Jun 15, 4:31 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
531 PM EDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             1 W EAST BRAINERD       35.01N 85.13W
06/15/2010  E0.88 INCH       HAMILTON           TN   EMERGENCY MNGR

            DIME TO NICKEL SIZED HAIL IN BRAINERD AND EAST BRAINERD.
            REPORTED BY THE HAMILTON COUNTY EMA.

&&

GRC
Local storm report, Jun 15, 4:39 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
539 PM EDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     TSTM WND DMG     PIKEVILLE               35.61N 85.20W
06/15/2010                   BLEDSOE            TN   EMERGENCY MNGR

            NUMEROUS TREES AND POWERLINES DOWN COUNTYWIDE. MANY ROADS
            HAVE HIGH WATER ACROSS THEM. REPORTED BY THE BLEDSOE
            COUNTY EMA.

&&

GRC

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 11:26 AM CDTSevere Thunderstorm WarningMRXAnderson, Morgan, Roane64 min
Jun 15, 12:07 PM CDTSevere Thunderstorm WarningMRXMeigs, Rhea, Roane53 min
Jun 15, 12:13 PM CDTAreal Flood AdvisoryMRXMorgan, Roane2 hr
Jun 15, 12:14 PM CDTSevere Thunderstorm WarningMRXHamilton61 min
Jun 15, 12:30 PM CDTAreal Flood AdvisoryMRXHamilton57 min
Jun 15, 12:31 PM CDTSevere Thunderstorm WarningMRXBradley, McMinn, Meigs, Rhea59 min
Jun 15, 1:03 PM CDTAreal Flood AdvisoryMRXMeigs, Rhea, Roane66 min
Jun 15, 1:09 PM CDTAreal Flood AdvisoryMRXAnderson, Campbell52 min
Jun 15, 1:33 PM CDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, McMinn, Monroe and 2 more57 min
Jun 15, 1:48 PM CDTSevere Thunderstorm WarningMRXMcMinn, Monroe48 min
Jun 15, 2:14 PM CDTSevere Thunderstorm WarningMRXBlount, Grainger, Jefferson, Knox, Sevier, Union61 min
Jun 15, 2:18 PM CDTSevere Thunderstorm WarningMRXBlount, Monroe57 min
Jun 15, 3:00 PM CDTSevere Thunderstorm WarningMRXBlount, Cocke, Hamblen, Jefferson, Sevier60 min
Jun 15, 3:05 PM CDTSevere Thunderstorm WarningMRXMarion55 min
Jun 15, 3:21 PM CDTAreal Flood AdvisoryMRXBledsoe3 hr
Jun 15, 3:29 PM CDTSevere Thunderstorm WarningMRXHawkins, Sullivan46 min
Jun 15, 3:50 PM CDTSevere Thunderstorm WarningMRXPolk39 min
Jun 15, 3:52 PM CDTSevere Thunderstorm WarningMRXHamilton, Marion, Sequatchie53 min
Jun 15, 3:58 PM CDTSevere Thunderstorm WarningMRXBledsoe62 min
Jun 15, 4:04 PM CDTAreal Flood AdvisoryMRXHancock, Hawkins116 min
Jun 15, 4:28 PM CDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs, Rhea62 min
Jun 15, 4:32 PM CDTSevere Thunderstorm WarningMRXCarter, Greene, Sullivan, Washington43 min
Jun 15, 4:38 PM CDTAreal Flood AdvisoryMRXHamilton112 min
Jun 15, 4:56 PM CDTSevere Thunderstorm WarningMRXPolk64 min
Jun 15, 5:16 PM CDTSevere Thunderstorm WarningMRXLoudon, McMinn, Meigs, Monroe, Rhea, Roane59 min

Nearby

Flash Flood Warnings in Tennessee, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.